Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re: Early Treatment
Dec 15, 2003

Dear Dr. Conway:

You recently stated in a reply that you believe, along with some others, that treatment for 12-18 months for those who started in the acute phase of HIV is potentially beneficial. My primary question is whether that figure of 12-18 months is definitive. More precisely, is 18 months an absolute cut-off, or would a person who started treatment during the acute phase be able to stop with similar results, say at 24-36 months? I started treatment in the acute phase 20 months ago and have had a VL of <75 for 14 months. My CD4s have been in the 600-700 (43-48)range during that time. Also, does the CD4 count generally need to be between 800 and 1000 to suspend treatment? I had read recently that the goal of treatment is to get the CD4 to that level, but do different people have different levels of CD4s? My most recent helper/supp. ratio is 2.18.

My main concern is whether it is vital to stop treatment now if I am ever going to. My current doctor is not in favor of treatment interruption, stating that the theory of early treatment helping the immune system rebound is controversial. I feel he is doing a good job with my case, but would like to explore all possibilities regarding my treatment. I have been told many times that detecting HIV in the acute phase is rare, but there seems to be a lot of conflicting opinions regarding the significance of it.

I am admittedly torn about treatment interruption. On the one hand, it would be nice to have a break from the meds(though I've managed to be 100 compliant, knock wood) and what could be future problems. But on the other hand, I have really appreciated not having the infections and illnesses (especially my tonsils, which always needed antibiotics) I used to have before I started HAART. I would have to say my overall health, and certainly my body has improved since starting treatment. I'm sure this is due in part to taking better overall care of myself.

One last question, have you had any experience with patients or are aware of patients who had numerous infections prior to having HIV and then had virtually none after starting therapy. I've only had one slight bout of bronchitus since starting treatment and no serious infections of the tonsils, whereas previously I had about 4-5 a year, so many that there was talk of removing my toncils. Will going off meds allow my serious throat infections to come back? What are we finding out about how HAART helps the immune system?

Thank you in advance for your help.

Response from Dr. Conway

Your doctor is right, in that all the ideas around stopping treatment after 12-18 months in people who started during acute infection is nto definitively proven. A number of good clinical trials will soon be started to figure out if this is the right thing to do for everybody. This being said, the idea of treating people in acute infection is becoming more "mainstream". I almost never see CD4/CD8 ratios of 2.18 in people who start treatment in chronic infection.

What we do in our clinic is to discuss the issue of treatment interruption with everyone at the 12 month mark. Some are anxious to give it a try, knowing that, at worst, they will simply go on treatment again at a later time. Others feel that they are tolerating the treatment very well and like the idea of having an undetectable viral load. It certainly lowers the risk of transmission to others for those who are in relationships.

As for your other question, the issue of some infections or other conditions becoming less frequent or less severe after HIV infection has developed in interesting. The clinical presentation of certain entities is made worse by the host immune response, which is blunted in the setting of HIV infection. However, this is mostly seen with advanced immune disease, not in people like yourself.

Good luck with all this.



Previous
Lung damage from PCP
Next
HIV or Meds causing abnormal CD4 receptors?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement